California, 2004

Cold in California, January 5, 2004

January 5, 2004 · NWS SGX · 2 events in 2 counties and zones

Temperatures fell to 25 degrees Fahrenheit over the Coachella Valley and Anza-Borrego Desert.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Temperatures fell to 25 degrees Fahrenheit over the Coachella Valley and Anza-Borrego Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 4, 8:25 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 4, 8:25 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
825 PM PST SUN JAN 4 2004

.SYNOPSIS...DEVELOPING HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL
KEEP THE WEATHER FAIR THROUGH TUESDAY EXCEPT FOR HIGH CLOUDS AT TIMES
AND LOCALLY GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES. IT WILL BE COLD TONIGHT WITH FROST ADVISORIES FOR THE INLAND
VALLEYS AND FREEZE WARNINGS FOR THE SOUTHERN DESERTS. WEAK UPPER
LEVEL LOW PRESSURE WILL BRING MORE CLOUDS AND COOLER DAYS TOWARD MID
WEEK FOLLOWED BY HIGH PRESSURE TOWARD THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SKIES WERE CLEAR...AND THE HIGH CLOUDS APPROACHING FROM THE
NORTHWEST DO NOT LOOK VERY THICK...SO MOST INLAND VALLEYS SHOULD SEE
LOW TEMPS AT OR A BIT BELOW FREEZING...AND A FEW LOWER DESERT
LOCATIONS...LIKE THERMAL...COULD GET BELOW 28...WHERE DEW POINTS ARE
AROUND 10-15. WINDS SHOULD NOT BE TOO STRONG AS THE ONT ACARS SHOWS
ALL WINDS BELOW 6000 FT...THE DIVIDING LINE BETWEEN E/NE WINDS BELOW
AND N/NW WINDS ABOVE...BELOW 10 KNOTS. ENOUGH COLD AIR ADVECTION
EXISTS TO BRING SOME OF THE 8000-FT N WINDS TO 25 KNOTS TO THE
SURFACE...BUT VERY LOCALLY.

OTHERWISE...RH VALUES WILL GRADUALLY INCREASE ALOFT THROUGH TUESDAY
TO BRING MORE HIGH CLOUDS...BUT SURFACE RH VALUES WILL STAY LOW AT
LEAST UNTIL LATE TUE OR WED WHEN VERY WEAK ONSHORE FLOW DEVELOPS. A
LOT OF MID-HIGH LEVEL MOISTURE WILL DRIFT OVER THE AREA...SO BY WED
WE MAY BE QUITE CLOUDY...BUT DYNAMICS AND LOW LEVEL MOISTURE WILL
PROBABLY BE TOO FAR NORTH FOR US TO SEE MORE THAN A FEW SPRINKLES.
AFTER THAT...WE WILL BE PRONE TO VERY WEAK SHORTWAVES ZIPPING
THROUGH THE MOSTLY W FLOW TO BRING A FEW CLOUDS...BUT OTHERWISE
GRADUAL RIDGING WILL OCCUR...SO WE SHOULD HAVE A WARMING TREND INTO
THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...FREEZE WARNING AND FROST ADVISORY
TONIGHT...SEE LAXNPWSGX.

&&

MAXWELL
Hazardous weather outlook, Jan 4, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN JAN 4 2004

CAZ042-043-048-050-055>058-060>062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

WIND ADVISORY THROUGH NOON TODAY
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-

FROST ADVISORY TONIGHT FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-

FREEZE WARNING TONIGHT FOR
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

POSSIBLE AREAS OF DENSE FOG WITH VISIBILITY BELOW ONE QUARTER MILE...
FOR INNER WATERS...
ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...
TUESDAY NIGHT AND WEDNESDAY MORNING.

POSSIBLE AREAS OF DENSE FOG WITH VISIBILITY BELOW ONE QUARTER MILE...
FOR INNER WATERS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
WEDNESDAY NIGHT AND THURSDAY MORNING.

BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, C Riverside

When
January 5, 12:00 AM PST to 8:00 AM PST
Where
C Riverside forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Cold/Wind Chill, C San Diego

When
January 5, 6:00 AM PST to 8:00 AM PST
Where
C San Diego forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382538, 5382539.